TBA (17A132)

IRIS Syndrome post Anti-tuberculous treatment in an Anti-TNF treated patient

Author(s)

Nihal Ali,Donncha O'Gradiagh preprocess

Department(s)/Institutions

Rheumatology/Respiratory Department,University Hospital Waterford (UHW) preprocess

Introduction

The term "immune reconstitution inflammatory syndrome" (IRIS) describes a collection of inflammatory disorders associated with paradoxical worsening of pre-existing infectious processes following the initiation of highly active antiretroviral therapy (HAART) in HIV-infected individuals. Preexisting infections in individuals with IRIS may have been previously diagnosed and treated or they may be subclinical and later unmasked by the host's regained capacity to mount an inflammatory response . preprocess

Aims/Background

Case Report

Method

A 39 years old gentleman who is attending rheumatology OPD for seronegative inflammatory arthritis , having previously inadequate response to methotrexate. was been treated with Adalimumab for 3 years . He presented to A& E with a two week history of bloody diarrhea , and tested positive for Clostridium difficle , with no evidence of inflammation on Colonoscopy . However, he reported some night sweats and it was noted that he had not had a Quantiferon® test. This test was done, was reported as positive, and chest radiograph showed bilateral miliary shadowing .A bronchoscopy was done later which confirmed positive, fully sensitive TB culture on BAL, and he is then commenced on the standard regime of Rifampicin/Isoniazid /Pyrazinamide/Ethambutol,and pyridoxine. four weeks later this patient re-presented with a single episode of seizure, having had a headache for one week. Multiple supratentorial and infratentorial enhancing lesions of variable size compatible with the diagnosis of TB tuberculomas were demonstrated on CT and MRI Brain with negative spinal fluid analysis for Tuberculosis .Further CT scan of thorax , abdomen and pelvis demonstrated centrilobular nodules with tree-in-bud opacification with two small apical caviatatory lesions , an Intra- abdominal , axillary and mediastinal lymphadenopathy were noted, compatible with his known history of active TB. He had an uneventful recovery with no further seizures after commencing Prednisolone 60mg daily .He had been discharged on Levetiracetam 250mg bd as a prophylaxis for seizure ,and a reducing dose of steroids

Results

This case was discussed at respiratory MDM and with the National Tuberculosis Treatment Centre, which concluded this was a presentation of IRIS. On follow-up, he has reported no respiratory or neurological symptoms, his chest imaging were clear , and MRI brain has shown a dramatic improvement in the cerebral inflammation with some lesions resolving completely. His arthritis were under control on 10mg of steroid as a maintenance dose, he remained off Adalimumab and on anti-TB treatment .

Conclusions

This case illustrates a rare paradoxical reaction in patients receiving anti-TB treatment. , with few cases of IRIS in patients treated with Infliximab and active TB have been reported , but this is the first case to be reported on Adalimumab . Risk of TB or of IRIS (paradoxical immune response) on recommencing anti-TNF is still questionable. Moreover this case also highlights the need to review the BTS 2004-based protocol for screening for latent TB (before commencing TNF-inhibitors) in light of the higher predictive values of the interferon-gamma based assays.